Bone Loss Drug Linked to Rare Fracture
Long-Term Use of Osteoporosis Drug Fosamax May Weaken Long Bones
WebMD News Archive
March 19, 2008 -- Long-term use of the osteoporosis drug
Fosamax may weaken the bones in a small subset of people taking the
Patients who suffer this unusual side effect suffer broken legs after minor
falls. It's likely that other drugs in the same class as Fosamax -- the
bisphosphonates -- have the same rare side effect. It is seen in only a small
number of patients who took the drug for more than five years.
Joseph M. Lane, MD, chief of the metabolic bone disease service at New
York/Presbyterian Hospital and professor of special surgery at Weill Medical
College of Cornell University and colleagues report the side effect in a letter
to the March 20 issue of The New England Journal of Medicine.
"There is a subset of patients for whom the longer they take
bisphosphonates, the more they turn off the internal repair of the bone. This
sets them up for bone
fractures after trivial falls," Lane tells WebMD. "Is everyone who
takes a bisphosphonate going to get this? No. This is a subset of patients. But
we cannot say what makes these patients unique. And is it unique to this one
bisphosphonate, or to all drugs in this class? We don't know."
Lane and colleagues report 15 cases of unusual bone fractures in
postmenopausal women who had been taking Fosamax for more than five years. All
had fractures along the length of the femur, the long bone in the thigh, after
falls from standing position or lower.
Ten of the patients had a distinct and unusual fracture pattern. These
patients had been taking Fosamax for more than seven years on average; the
other five patients averaged less than three years of Fosamax use.
"People on prolonged bisphosphonates -- and Fosamax is the only one we
have seen so far -- after five to seven years they are at risk of fractures in
the long bone of the leg," Lane says. "They complained of thigh pain
for months before the breaks. So it seems they start off with a stress fracture
that is unrecognized, and it goes on to full fracture."